Alert archive / Wisconsin / Gale Watches in 2018

Gale Watch 13, NWS Green Bay, WI

December 25, 2018

NWS Green Bay, WI issued this gale watch at Dec 25, 2018, 2:50 PM CST. It took effect at Dec 27, 2018, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 25, 2018, 2:50 PM CST (20:50 UTC)
In effect from
Dec 27, 2018, 6:00 AM CST
Expired
Dec 26, 2018, 4:41 AM CST
In force
Issued by
NWS Green Bay, WI

The text

As transmitted.

324 
WHUS73 KGRB 252050
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
250 PM CST Tue Dec 25 2018

LMZ541>543-260500-
/O.NEW.KGRB.GL.A.0013.181227T1200Z-181228T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
250 PM CST Tue Dec 25 2018

...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

The National Weather Service in Green Bay has issued a Gale
Watch, which is in effect from Thursday morning through Thursday
evening. 

* WINDS...Becoming southeast at 15 to 25 knots with a few gale
  force gusts to around 30 knots Wednesday night. Winds increase
  to 30 knots with gale force gusts to 35 knots Thursday morning.

* WAVES...Building to 2 to 4 feet Wednesday evening then to 5 to 8
  feet after midnight. Waves will then build to 8 to 12 feet on
  Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds has
significantly increased, but the specific timing and location is
still uncertain.  It is intended to provide additional lead time
for mariners who may wish to consider altering their plans.

&&

$$
2 follow-up statements
457 
WHUS73 KGRB 260314
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
914 PM CST Tue Dec 25 2018

LMZ541>543-261115-
/O.CON.KGRB.GL.A.0013.181227T1200Z-181228T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
914 PM CST Tue Dec 25 2018

...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* WINDS...Becoming southeast at 15 to 25 knots with a few gale 
  force gusts to around 30 knots Wednesday night. Winds increase 
  to 30 knots with gale force gusts to 35 knots Thursday 
  morning. 

* WAVES...Building to 2 to 4 feet Wednesday evening then to 5 to 
  8 feet after midnight. Waves will then build to 8 to 12 feet 
  on Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds has
significantly increased, but the specific timing and location is
still uncertain.  It is intended to provide additional lead time
for mariners who may wish to consider altering their plans.

&&

$$
332 
WHUS73 KGRB 261041
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
441 AM CST Wed Dec 26 2018

LMZ541>543-261845-
/O.UPG.KGRB.GL.A.0013.181227T1200Z-181228T0300Z/
/O.NEW.KGRB.SC.Y.0092.181227T0600Z-181228T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
441 AM CST Wed Dec 26 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST FRIDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from midnight tonight to 9 AM
CST Friday. The Gale Watch is no longer in effect. 

* WINDS...Becoming southeast 15 to 25 knots, with occasional gusts
  to near 35 knots late tonight into Thursday. Winds decreasing 
  Thursday night. 

* WAVES...Building to 7 to 11 feet on Thursday, then gradually
  subsiding late Thursday night into Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind gusts over 25 knots or 
waves greater than 4 feet are expected to produce hazardous 
conditions to small craft. Inexperienced mariners, especially 
those operating smaller vessels should avoid navigating in these 
conditions.

&&

$$

LMZ521-522-261845-
/O.NEW.KGRB.SC.Y.0092.181227T0900Z-181228T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
441 AM CST Wed Dec 26 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 6 PM CST
THURSDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from 3 AM to 6 PM CST
Thursday. 

* WINDS...Becoming southeast 15 to 25 knots, with occasional gusts
  to 30 knots on Thursday.

* WAVES...Building to 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind gusts over 25 knots or 
waves greater than 4 feet are expected to produce hazardous 
conditions to small craft. Inexperienced mariners, especially 
those operating smaller vessels should avoid navigating in these 
conditions.

&&

$$
Kieckbusch

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Dec 25, 2:36 PM CST, 14 minutes earlier.

Area forecast discussion, Dec 25, 2:36 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
236 PM CST Tue Dec 25 2018

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 235 PM CST Tue Dec 25 2018

Much more active weather than we've had recently. A major storm
system crossing the region will bring a round of mixed
precipitation Wednesday night into Friday evening, then some
light snow is possible at times during the weekend and into next
week.

A split flow regime with a dominant southern stream is evolving
across North America, as a deep upper trough develops over the
southwestern United States. Energy ejecting out of the trough
will drive a strong cyclone northeast through the Great Lakes
region the next several days. The models are struggling with the
evolution of the pattern thereafter, mainly due to uncertainty in
whether the southern stream or northern stream dominates next
week.

Temperatures will remain above normal for a couple more days, then
trend downward. How far downward will depend on whether the
northern or southern stream dominates. Given the moisture-rich
southern stream system affecting the area the next few days,
precipitation amounts will be above normal for the period.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 235 PM CST Tue Dec 25 2018

This part of the forecast appears to be the relative calm before
the upcoming storm later in the week. Light snow that was falling
across parts of central and east-central Wisconsin this morning
exited the area by early this afternoon. There were still plenty
of clouds across the area as of 20Z. Do not expect clouds to clear
out as surface high pressure passes north of Wisconsin and
clouds, associated with a developing winter storm, move into the
area on Wednesday.

The clouds should keep temperatures from going into free-fall
tonight with little wind. Expect lows to range from the teens in
the far north to the mid 20s in east-central Wisconsin. Clouds
will also keep temperatures from rising a lot on Wednesday, so
highs will range from the mid 20s to mid 30s.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 235 PM CST Tue Dec 25 2018

The primary emphasis for the long-term was attempting to discern
the precipitation type and snow amounts generated by the late-
week cyclone. Precipitation is expected to overspread the area
Wednesday night. Some concern that low-level dry air circulating
around the anticyclone departing to the east may delay the onset
of precipitation some--especially in east-central Wisconsin. But
considering the strong moisture transport above that, the delay
would probably just be a matter of hours and shouldn't
significantly impact the forecast. The dry air may slow warming
aloft due to some evaporational cooling, and produce a little more
snow over east-central Wisconsin before the changeover occurs.
Trended forecast in this direction, which lead to a little more
snow accumulation in east-central Wisconsin prior to the
changeover.

The large area of precipitation will continue to surge north
across the area late Wednesday night into Thursday, ahead of the
mid/upper level dry slot. Expect the dry slot will eventually
punch all the way through the area, stripping out middle and upper
level moisture and resulting in temperature/moisture profiles
unlikely to generate ice crystals. The main unknown is how much
snow falls prior to that happening. Totals over far north-central
Wisconsin looked close enough to warning criteria to justify
issuing a watch for Vilas county. That will help highlight the
situation at this point, with an advisory/warning decision
occurring in later forecasts.

Deeper moisture in the remnants of the comma head will swing back
across the area as the system begins to depart on Friday. The
system will be weakening by then, but a change back over to snow
and falling temperatures Friday afternoon into Friday evening may
result in another round of hazardous travel conditions.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1207 PM CST Tue Dec 25 2018

VFR conditions prevailed at most locations, but ceilings were MVFR
across the far south and southwest parts of the area at midday.
Expect some increase in ceiling heights across the south this
afternoon into the evening. After that, ceilings are forecast to
fall into the 1,000 to 2,000 foot range across the area later
tonight and remain that way through Wednesday morning. Any snow
should hold off until at least late Wednesday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Wednesday night through Thursday
afternoon for WIZ005.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....MG
LONG TERM......Skowronski
AVIATION.......MG
Hazardous weather outlook, Dec 25, 2:42 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
242 PM CST Tue Dec 25 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
242 PM CST Tue Dec 25 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Hazardous travel is likely to develop across much of the area
Wednesday night, and continue Thursday across the north as snow
overspread the area. The snow will change to drizzle or light rain
from south to north late Wednesday night and Thursday.
Significant snow accumulations are possible across the far north.

The light rain or drizzle will change back to snow showers on
Friday and Friday evening, possibly resulting an another round of
hazardous travel conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-262045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
242 PM CST Tue Dec 25 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Gale force gusts from the southeast are possible on the lake
Thursday into Thursday evening.

MG/Skowronski

In the hours before

Special weather statement, Dec 25, 8:52 AM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Green Bay WI
852 AM CST Tue Dec 25 2018

WIZ045-048>050-251700-
Waushara-Winnebago-Calumet-Manitowoc-
852 AM CST Tue Dec 25 2018

...SLIPPERY ROADS DUE TO LIGHT SNOW THIS MORNING...

Light snow will continue to move across parts of central and
east-central Wisconsin this morning, mainly south of a line from
Plainfield to Two Creeks. Snowfall accumulations are expected to
be minor, with a dusting to a half inch at most locations.

Untreated surfaces, especially bridges and overpasses, are likely
to be quite slippery. Please use extra caution and allow plenty of
time to reach your destination if you plan to travel in the area.

MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:56 PM CSTWinter Storm WatchGRBVilas13 hr

Nearby

Gale Watches in Wisconsin, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.